Kansas, 2013

Damaging Winds in Kansas, September 27, 2013

September 27, 2013 · NWS GLD · 3 events in 2 counties and zones

A north-south oriented line of thunderstorms moved through Decatur County during the late afternoon. A strong downburst likely occurred near Norcatur, where trees and outbuildings were damaged or destroyed by winds estimated to be around 75 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$19,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A north-south oriented line of thunderstorms moved through Decatur County during the late afternoon. A strong downburst likely occurred near Norcatur, where trees and outbuildings were damaged or destroyed by winds estimated to be around 75 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 27, 12:49 PM CST, 3 hours 31 minutes earlier.

Area forecast discussion, Sep 27, 12:49 PM CST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1249 PM MDT FRI SEP 27 2013

.SHORT TERM...(THIS AFTERNOON THROUGH TONIGHT)
ISSUED AT 1230 PM MDT FRI SEP 27 2013

AS OF NOON MDT/1PM CDT...WV IMAGERY AND RAP H5 ANALYSIS SHOW
POSITIVELY TITLED TROUGH EXTENDING FROM NORTHERN ROCKIES ACROSS
THE GREAT BASIN...WITH ITS BASE NEAR THE BAJA PENINSULA. SW FLOW
IS IN PLACE ACROSS THE PLAINS WITH MID LEVEL MOISTURE PLUME
EXTENDING FROM THE PACIFIC OCEAN AND INTO WESTERN KANSAS OVER OUR
CWA. AT THE SURFACE A STATIONARY FRONT IS CURRENTLY EXTENDING FROM
ABOUT LIMON COLORADO...TO GOODLAND KS...AND NORTH INTO CENTRAL
NEBRASKA. LIGHT TO MODERATE SHOWERS HAVE DEVELOPED ALONG THE
LEADING EDGE OF THIS FRONT...WITH RECENT RADAR RETURNS SHOWING AN
INCREASE IN INTENSITY AND COVERAGE.

GUIDANCE CONTINUES TO INDICATE THIS FRONT LIFTING LATER THIS
AFTERNOON WITH INSTABILITY INCREASING EAST OF THE FRONT OVER
WESTERN/CENTRAL KANSAS. FORECAST SEEMS TO BE ON TRACK REGARDING
COVERAGE...WITH LIGHT TO MODERATE SHOWERS AND ISOLATED
THUNDERSTORMS LIKELY THIS AFTERNOON AND EVENING. HOWEVER THERE HAS
BEEN LITTLE INDICATION OF FRONT LIFTING SO FAR...AND UNTIL IT
DOES THUNDERSTORM COVERAGE (AND SEVERE THREAT) IS IN QUESTION.
LATEST RAP SHOWS 600-900 J/KG OF MUCAPE BY AROUND 00Z IN THE EAST
WHICH ISNT PARTICULARLY IMPRESSIVE...THOUGH IT IS WORTH MENTIONING
THAT THE NAM HAS OVER 1500 J/KG OF MU CAPE IN A SIMILAR AREA. THE
DIFFERENCE SEEMS TO BE TIMING/POSITION OF FRONT WITH NAM
QUICKER/FURTHER NORTH. SHEER IS VERY IMPRESSIVE WITH 0-6KM BULK
SHEER 50KT TO 80KT FROM THE EAST TO THE WEST...AND INCREASING
EFFECTIVE SHEER 40-50KT. IF WE CAN GET A STRONG ENOUGH UPDRAFT
(INSTABILITY DEPENDED) IT COULD QUICKLY BECOME SEVERE CONSIDERING
THE SHEER PROFILES. LCLS ARE STILL ADVERTISED AROUND 9-10KFT
WHICH IS PRETTY HIGH FOR A WIDESPREAD TORNADO THREAT...SO
WIND/HAIL/HEAVY RAIN CONTINUE TO BE THE PRIMARY CONCERNS THIS
AFTERNOON AND EVENING.

VERY DRY/SUBSIDENT AIR MASS WILL BUILD IN FROM THE WEST BEHIND A
COLD FRONT THIS EVENING...AND MODELS SUPPORT SHOWERS/THUNDERSTORMS
QUICKLY ENDING FROM WEST TO EAST IN THE 03-06Z PERIOD. I KEPT SOME
CHANCE POPS LINGERING THROUGH 09Z IN THE EAST TO ACCOUNT FOR A
SLOWER FRONTAL EXIT FOR THOSE LOCATIONS...HOWEVER THIS APPEARS TO
BE MAINLY A AFTERNOON/EVENING EVENT. PRECIP AMOUNTS COULD BE VERY
IMPRESSIVE CONSIDERING THE AMOUNT OF FORCING/MOISTURE
ADVERTISED...AND MODEL QPF FORECASTS CONTINUE TO SUPPORT RAINFALL
AMOUNTS FROM ONE QUARTER OF AN INCH IN THE WEST TO NEAR ONE INCH
IN THE NORTHEAST. WITH POSSIBLE TRAINING/BACK BUILDING OF
SHOWERS/THUNDERSTORMS WE WILL NEED TO MONITOR FOR POSSIBLE FLASH
FLOODING.

REGARDING WIND ADVISORY...THERE SHOULD BE A SHARP INCREASE IN
WINDS IMMEDIATELY BEHIND THE COLD FRONT THIS EVENING. LATEST MODELS
HAVE DECREASED THE WINDS ALOFT SOME FROM PREVIOUS GUIDANCE...AND
SPED UP THE FRONTAL PASSAGE. IM STILL CONFIDENT WE WILL SEE A
BRIEF PERIOD OF NEAR ADVISORY TO ABOVE ADVISORY WIND GUSTS THIS
EVENING THROUGH AROUND MIDNIGHT IN THE EAST...SO I DIDNT SEE A
REASON TO CANCEL THE WIND ADVISORY. IT CURRENTLY RUNS THROUGH
12Z...WHICH MANY BE TOO LONG...HOWEVER IT DOES COVER THE
POSSIBILITY OF A SLOWER FROPA IN THE EAST.

WITH CLEARING SKIES AND A VERY COOL/DRY AIR MASS ADVECTING IN FROM
THE WEST AFTER MIDNIGHT WE WILL LIKELY SEE SOME OF THE COOLER TEMPS
SO FAR THIS MONTH. IF WINDS DECREASE BELOW 10KT (WHICH IS NOT
CURRENTLY EXPECTED) WE COULD COOL TO THE LOW TO MID 30S IN THE
WEST WHICH WOULD PUT US WITHIN FROST ADVISORY CRITERIA
(CONSIDERING TD VALUES AROUND 33F ADVERTISED BY SHORT RANGE MODEL
CONSENSUS). LOWS ARE CURRENTLY EXPECTED TO BE FROM THE UPPER 30S
IN THE WEST TO NEAR 50 IN THE EAST...SO NO ADVISORY IS CURRENTLY
ANTICIPATED.

.LONG TERM...(TOMORROW THROUGH FRIDAY)
ISSUED AT 1237 PM MDT FRI SEP 27 2013

QUIET WEATHER IS EXPECTED THROUGH AT LEAST MID WEEK AS ZONAL FLOW
BECOMES ESTABLISHED ACROSS THE CENTRAL AND NORTHERN PLAINS. THERE
WILL BE SOME EMBEDDED WEAK DISTURBANCES...BUT THE MAIN STORM TRACK
WILL SHIFT NORTHWARD WITH TIME AND LOW LEVEL MOISTURE WILL BE VERY
LIMITED. THE NEXT FRONTAL PASSAGE MAY OCCUR WEDNESDAY NIGHT AS THE
UPPER FLOW BECOMES MORE SOUTHWEST AHEAD OF A SHORTWAVE TROUGH IN
THE NORTHERN ROCKIES. MODELS ARE IN VERY POOR AGREEMENT AT THIS
TIME...THE ECMWF HAS THE FRONT IN THE DAKOTAS WHILE THE GFS PUSHES
IT THROUGH THE LOCAL AREA WITH A CHANCE OF PRECIPITATION...SO
PREFER TO WAIT FOR BETTER MODEL CONSISTENCY BEFORE COMMITTING TO
POPS. FOR THE LATER PART OF THE WEEK...MODEL CONSISTENCY BECOMES
EVEN WORSE WITH THE ECMWF AND GFS COMPLETELY OUT OF PHASE IN THEIR
UPPER PATTERNS BY FRIDAY. GIVEN THE LOW CONFIDENCE...FORECAST WILL
HEDGE TOWARD NEAR NORMAL TEMPERATURES AND NO MENTION OF PRECIPITATION
AT THIS TIME.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1149 AM MDT FRI SEP 27 2013

SHOWERS/THUNDERSTORMS WILL CONTINUE TO INCREASE IN COVERAGE AT
BOTH KGLD AND KMCK TERMINALS. WHILE VFR SHOULD PREVAIL...I COULDNT
RULE OUT MVFR OR LOWER CONDITIONS WITH HEAVIER
SHOWERS/THUNDERSTORMS. AT THIS TIME I WAS NOT CONFIDENT ENOUGH TO
ADD MUCH LOWER THAN 6SM VIS WITH SHRA...AND WILL NEED TO
MONITOR/UPDATE BASED ON RADAR/OBS TRENDS THIS AFTERNOON. PRECIP
SHOULD QUICKLY COME TO AN END BEHIND FRONT THIS EVENING. WINDS ARE
CURRENTLY VARIABLE IN PROXIMITY TO FRONT...HOWEVER SHORT RANGE
GUIDANCE CONTINUES TO SHOW SHIFTING/INCREASING WINDS FROM THE
SOUTH AS FRONT LIFTS THIS AFTERNOON. WINDS WILL THEN BACK TO THE
NORTHWEST THIS EVENING AND INCREASE BEHIND COLD FRONT. AS THIS
FRONT MOVES EAST NORTHWEST WINDS SHOULD DECREASE WITH WINDS
FINALLY DROPPING BACK TO AROUND 12KT OR LESS AFTER 09Z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY FROM 6 PM MDT /7 PM CDT/ THIS EVENING TO 5 AM MDT
     /6 AM CDT/ SATURDAY FOR KSZ001>004-013>016-027>029-041-042.

CO...WIND ADVISORY FROM 6 PM THIS EVENING TO 5 AM MDT SATURDAY FOR
     COZ090>092.

NE...WIND ADVISORY FROM 6 PM MDT /7 PM CDT/ THIS EVENING TO 5 AM MDT
     /6 AM CDT/ SATURDAY FOR NEZ079>081.

&&

SHORT TERM...DR
LONG TERM...024
AVIATION...DR
Hazardous weather outlook, Sep 27, 10:49 AM CST, 5 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1049 AM MDT FRI SEP 27 2013

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281515-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1049 AM MDT FRI SEP 27 2013 /1149 AM CDT FRI SEP 27 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE REGION
TODAY...WITH COVERAGE INCREASING THIS AFTERNOON AND EVENING.
SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING
ACROSS THE TRI-STATE REGION...WITH THE GREATEST RISK FOR SEVERE
WEATHER BEING EAST OF THE COLORADO BORDER. THE PRIMARY THREATS
WILL BE WIND GUSTS IN EXCESS OF 60 MPH...QUARTER SIZE HAIL...AND
HEAVY RAINFALL.

NORTHWEST WINDS WILL INCREASE BEHIND A COLD FRONT AS IT MOVES
ACROSS THE REGION THIS EVENING AND OVERNIGHT...WITH WIND GUSTS TO
50 MPH IMMEDIATELY BEHIND THE FRONT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
PLEASE CALL THE GOODLAND WEATHER OFFICE WITH ANY STORM REPORTS.
YOU CAN ALSO SEND REPORTS TO THE GOODLAND WEATHER OFFICE FACEBOOK
OR TWITTER PAGE.

The radar

The Goodland radar (KGLD), 134 km away, was scanning. The volume nearest the first event began at 22:20 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Decatur

When
September 27, 4:20 PM CST
Where
Decatur County, 3.48 mi WSW of Norcatur
Measured
65 kt (75 mph) estimated gust
Property damage
$17,000
Reported by
COOP Observer
Coordinates
39.813, -100.242

An intense downburst with estimated winds of 75 mph skewed a 30 by 30 foot barn and partially rotated it off its foundation. One mile east, a neighbor of the cooperative observer reported his barn was destroyed after it was blown off its foundation. Four REA poles nearby were also pushed over with the top cross members broken. The observer reported seeing a large plume of dirt which briefly brought visibility to near zero as the strong winds arrived.

Thunderstorm Wind, Decatur

When
September 27, 4:25 PM CST
Where
Decatur County, 0.54 mi NNW of Norcatur
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
39.837, -100.185

Storm outflow uprooted a large tree and broke a large branch of another tree which caused minor damage to a roof. An 8 by 10 foot storage shed was moved about 8 feet from its original location. It was not anchored to the ground.

Thunderstorm Wind, Sherman

When
September 27, 5:23 PM MST
Where
Sherman County, 11.9 mi NE of Goodland Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
39.510, -101.570

A second line of thunderstorms moved into extreme western Kansas during the evening and produced locally strong outflow with blowing dirt reducing visibility briefly to one quarter mile.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472890, 472889, 472893.